Kansas, 2021

Flash Flooding and Hail in Kansas, May 26 to 27, 2021

May 26 to 27, 2021 · NWS TOP · 13 events in 7 counties and zones

Multiple rounds of active weather creating flooding, wind damage and large hail overnight into 5/27, early in the day and again during the afternoon of 5/27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Multiple rounds of active weather creating flooding, wind damage and large hail overnight into 5/27, early in the day and again during the afternoon of 5/27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 10:49 PM CST, 56 minutes earlier.

Area forecast discussion, May 26, 10:49 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1149 PM CDT Wed May 26 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 337 PM CDT Wed May 26 2021

Latest water vapor satellite loop shows a mid level trough over
western Montana and western Wyoming at 1945Z. Profilers show some
perturbations emanating from the Rockies out into the high plains .
Surface analysis had a dryline in eastern Colorado along or just
east of the front range with a warm front extending from southeast
Wyoming through northwest Kansas and into central Kansas at 18Z.
Isolated storms continue to fire along the frontal boundary this
afternoon in an unstable and moist environment with around 40 kts of
effective shear. CAMS have had a difficult time resolving the
convection today as they have not done well with the development in
central Kansas along the warm front. Outflow from earlier convection
helped to increase convergence along the warm front for additional
storm development.

For tonight, the mid level wave will move eastward increasing
forcing for ascent across the central Plains. Expect storms to fire
along the front range still and then congeal into a forward moving
MCS across southern Nebraska and northern Kansas tonight. Storms in
central Kansas may weaken as they move into a less favorable
environment before reaching north central Kansas. Increasing low
level jet will increase moisture advection into central and eastern
Kansas tonight as seen in elongating moisture transport vectors.
High PW air will be somewhere between 1 and 2 inches tonight across
central and eastern Kansas. Expect high precipitation efficiency
with the storms as they move eastward and expect some training of
storms along the southwest flank of the MCS. Would not be surprised
to see some 3 plus inches in some locations tonight. WIll continue
with the Flash Flood Watch for tonight into Thursday morning. In
addition on the south flank of the convection forecast soundings
suggest storms may remain surface based with sweeping low level
profiles as seen in hodographs, keeping the threat for a few
tornadoes through a good portion of the night. Large hail and
damaging winds will be the main hazards with the convection.

Thursday will pose another challenge depending on how far south the
outflow boundary goes across the forecast area. Models suggest that
the front and outflow boundary may set up across parts of northeast
and east central Kansas near the Turnpike. Another round of severe
convection is expected across northeast and east central Kansas with
the higher probability near and south of the boundary in the
afternoon. Convection may develop by early afternoon and then move
southeast out of the area by early evening. All modes of severe
weather will be possible once again.

Dry weather with cooler temperatures are expected for Friday through
Saturday under the influence of a mid level ridge as well as a
surface ridge into northeast Kansas. Rain chances return late in the
weekend into early next week as a series of waves moves through the
nearly westerly mid level flow across the Plains. Highs will be in
the 60s to the lower 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1142 PM CDT Wed May 26 2021

Uncertainty in the evolution of convection overnight remains with
scattered TSRA clustering west of KMHK while another cluster of
TSRA centers over southern NE. Added TSRA at KMHK where storms are
most likely to impact the area, with lesser confidence at
KTOP/KFOE as short term models poorly handle the line of TSRA with
some suggestion it passes just north of terminals aft 10Z.
Therefore went with VCTS aft 10Z with activity clearing the sites
between 13Z and 15Z. Additional TSRA is possible along the
boundary by mid afternoon, although coverage should remain
scattered and clear the sites before 01Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Thursday for KSZ008>011-020>023-
034>037.

Flash Flood Watch until 10 AM CDT Thursday for KSZ012-024-026-
038>040-055-056.

&&

DISCUSSION...53
AVIATION...22
Hazardous weather outlook, May 26, 5:12 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
612 PM CDT Wed May 26 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-272315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
612 PM CDT Wed May 26 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are forecast to move into north central
Kansas this evening and through northeast and east central Kansas
overnight. With storms expected to be in a large cluster,
damaging winds up to 80 mph and large hail up to golf ball sizes
are the primary hazards. Although a tornado can not be ruled out
if a discrete storm develops south of the main cluster.

The thunderstorms are forecast to be efficient rain producers as
well, with some locations possibly receiving 1 to 3 inches of
rain in a short period of time. Because of this, a flash flood
watch has been issued for tonight and into Thursday morning for
areas along and north of a line from Ottawa to Junction City.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms could redevelop across east central Kansas
Thursday afternoon. Again large hail, damaging winds and very
heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage, large hail and rainfall
amounts over one inch to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 26, 6:25 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
05/26/2021  M55 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&

JW
Special weather statement, May 26, 6:39 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
739 PM CDT Wed May 26 2021

KSZ020>022-034>036-270145-
Geary-Clay-Cloud-Dickinson-Riley-Ottawa-
739 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...NORTHWESTERN
GEARY...RILEY...SOUTHEASTERN OTTAWA...CLAY AND SOUTHEASTERN CLOUD
COUNTIES UNTIL 845 PM CDT...

At 738 PM CDT, emergency management reported strong winds from
dissipating showers gusting up to 55 mph. It is possible you may
hear no thunder and have little to no rain with these strong winds.

Locations impacted include...
Manhattan, Junction City, Clay Center, Minneapolis, Ogden, Wakefield,
Riley, Bennington, Milford, Leonardville, Morganville, Green, Culver,
Wells, Manchester, Longford, Oak Hill, Niles, Talmage and Idana.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3957 9717 3940 9673 3909 9649 3899 9737
      3895 9736 3896 9786 3898 9789
TIME...MOT...LOC 0038Z 250DEG 33KT 3913 9744
Local storm report, May 26, 6:41 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     NON-TSTM WND GST 2 SW WELLS              39.11N 97.58W
05/26/2021  E50 MPH          OTTAWA             KS   EMERGENCY MNGR

&&

BD
Local storm report, May 26, 11:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1200 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
05/26/2021  M54 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&

JP
Local storm report, May 26, 11:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
05/26/2021  M54 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&

JP
Special weather statement, May 26, 11:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
1237 AM CDT Thu May 27 2021

KSZ037-270630-
Morris-
1237 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 130 AM CDT...

At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White City to 5 miles east of Burdick.
Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Council Grove, White City, Dwight, Wilsey, Parkerville, Dunlap,
Latimer, Council Grove Lake and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Kansas.

LAT...LON 3852 9693 3881 9687 3887 9665 3887 9650
      3883 9650 3883 9639 3874 9639 3874 9635
      3852 9635
TIME...MOT...LOC 0537Z 257DEG 20KT 3877 9676 3855 9675

Baerg

The radar

The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Morris

When
May 26, 11:45 PM CST to May 27, 2:45 AM CST
Where
Morris County, 3.4 mi SE of Latimer to 2.47 mi SW of Latimer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.700, -96.780

Multiple roads closed due to high water, including 2400 Rd to 2800 Rd.

Thunderstorm Wind, Riley

When
May 27, 12:10 AM CST to 12:11 AM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.180, -96.570

Report of tree uprooted near Bluemont Elementary School.

Thunderstorm Wind, Riley

When
May 27, 12:13 AM CST to 12:14 AM CST
Where
Riley County, 0.69 mi S of (Mhk)manhattan Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.140, -96.670

Measured at Manhattan Regional Airport ASOS.

Thunderstorm Wind, Pottawatomie

When
May 27, 12:25 AM CST to 12:26 AM CST
Where
Pottawatomie County, 0.87 mi NW of Swamp Angel
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.210, -96.490

Measured at mesonet station FW6911 Manhattan.

Flash Flood, Morris

When
May 27, 12:30 AM CST to 3:30 AM CST
Where
Morris County, 0.99 mi WNW of Dunlap to 0.57 mi SW of Dunlap
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.584, -96.388

Multiple roads closed, including Dunlap Road in the southeastern part of the county.

Thunderstorm Wind, Riley

When
May 27, 12:33 AM CST to 12:34 AM CST
Where
Riley County, 1.07 mi E of Manhattan
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.180, -96.560

Tree limbs 1 inch in diameter broken, shingles blown off.

Thunderstorm Wind, Cloud

When
May 27, 12:38 AM CST to 12:39 AM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Measured at the kcnk asos.

Thunderstorm Wind, Pottawatomie

When
May 27, 1:00 AM CST to 1:01 AM CST
Where
Pottawatomie County, 0.87 mi SE of Flush
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.290, -96.440

Tree limbs down.

Thunderstorm Wind, Pottawatomie

When
May 27, 1:15 AM CST to 1:16 AM CST
Where
Pottawatomie County, 0.69 mi S of Onaga Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.490, -96.170

Power lines down.

Hail, Clay

When
May 27, 1:22 AM CST to 1:23 AM CST
Where
Clay County, 5.09 mi NE of Morganville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -97.130

Quarter size hail reported.

Thunderstorm Wind, Marshall

When
May 27, 2:00 AM CST to 2:01 AM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.680, -96.660

Trees reported down.

Thunderstorm Wind, Lyon

When
May 27, 4:45 AM CST to 4:46 AM CST
Where
Lyon County, Emporia
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.400, -96.180

Shed blown down.

Flash Flood, Morris

When
May 27, 6:05 AM CST to 8:00 AM CST
Where
Morris County, 1.97 mi W of White City to 2.12 mi S of Skiddy
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.802, -96.766

Skiddy Rd at G Rd is flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959709, 959705, 959706, 959707, 960126, 959712, 959714, 959715, 959716, 959717, 959721, 960128, 959722.